New Insight into the GI Problems that NSAIDs Can Cause

Two aspects of pharmacology - drug exposure and sparing of COX-1 activity - may be the reasons why NSAID use can cause upper GI toxicity.

It has been known for some time that patients taking non-steroidal anti-inflammatory drugs (NSAIDs) are at an increased risk for gastrointestinal complications. New research from the Spanish Center for Pharmacoepidemiological Research in Madrid, led by Luis A. García Rodríguez, MD, reveals more specific information about this risk, finding that it is the particular type of NSAID taken and the dosage amount that influences the risk factor for gastrointestinal complications.

The study involved a systematic review of nine observational studies on NSAIDs and upper GI bleeds/perforations conducted between 2000 and 2008. After reviewing these studies, the researchers determined that upper GI toxicity due to NSAID use is the result of two aspects of pharmacology: drug exposure and sparing of COX-1 activity. The relative risk for upper GI bleeding/perforation “was 4.50 (95% confidence interval [95% CI] 3.82-5.31) for traditional NSAIDs and 1.88 (95% CI 0.96-3.71) for coxibs,” according to the study published in Arthritis and Rheumatism. The abstract continues: “The degree of inhibition of whole blood COX-1 did not significantly correlate with RR of upper GI bleeding/perforation associated with individual NSAIDs (r2 = 0.34, P = 0.058), but a profound and coincident inhibition (>80%) of both COX isozymes was associated with higher risk. NSAIDs with a long plasma half-life and with a slow-release formulation were associated with a greater risk than NSAIDs with a short half-life.”

“The results of our analysis demonstrate that risk of upper GI bleeding/perforation varies between individual NSAIDs at the doses commonly used in the general population,” the researchers concluded. “Drugs that have a long half-life or slow-release formulation and/or are associated with profound and coincident inhibition of both COX isozymes are associated with a greater risk of upper GI bleeding/perforation.”

Other researchers involved in the study include Elvira L. Massó González, Spanish Center for Pharmacoepidemiological Research, Madrid, and Paola Patrignani and Stefania Tacconelli, G. d'Annunzio University, School of Medicine, Centro Studi dell'Invecchiamento, Chieti, Italy.

Related Videos
View All
Related Content